Arizona, 2013Damaging Winds and Heavy Rain in Arizona, July 19, 2013
July 19, 2013 · NWS PSR · 4 events in 1 county or zone
Scattered thunderstorms developed across portions of the south central Arizona deserts during the evening hours on July 19th. Some of the storms affected the greater Phoenix metropolitan area, and they produced gusty and damaging winds estimated to be in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of the south central Arizona deserts during the evening hours on July 19th. Some of the storms affected the greater Phoenix metropolitan area, and they produced gusty and damaging winds estimated to be in excess of 60 mph. In addition, very heavy rain occurred and some locations reported amounts up to 1.5 inches in less than one hour. The strong thunderstorms prompted the issuance of a variety of products including Severe Thunderstorm Warnings and Urban Flood Advisories.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 8:15 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 19, 8:15 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST FRI JUL 19 2013
&&
.SYNOPSIS...
A VERY MOIST AIRMASS IS EXPECTED TO REMAIN OVER THE REGION AS A LOW
PRESSURE SYSTEM IN MEXICO MOVES OFF WELL TO SOUTH AND WEST. ABOVE
NORMAL RAIN CHANCES AND BELOW NORMAL TEMPERATURES ARE EXPECTED
THROUGH MONDAY. SOMEWHAT DRIER AND WARMER WEATHER IS EXPECTED FROM
TUESDAY ONWARD THROUGH THE END OF NEXT WEEK AS HIGH PRESSURE BECOMES
REESTABLISHED ACROSS THE ROCKIES.
&&
.DISCUSSION...
UPPER HIGH SITUATED OVER CENTRAL NEVADA...WITH A VERY SLOW MOVING
UPPER LOW OVER NWRN MEXICO JUST EAST OF THE CENTRAL GULF OF
CA...COMBINED TO GIVE DEEP MOIST EASTERLY FLOW TO PRETTY MUCH OUR
ENTIRE CWA THIS EVENING. AREA SOUNDINGS SHOW SLIGHTLY ENHANCED WIND
PROFILE...WITH SPEEDS 15-20 KT THRU MUCH OF THE COLUMN...HOWEVER
SPEED AND DIRECTIONAL SHEAR IS MINIMAL. MOISTURE IS ENHANCED OVER
ARIZONA WITH PWAT WELL IN EXCESS OF 1.5 INCHES...BUT INSTABILITY IS
SOMEWHAT LIMITED WITHS SKINNY CAPE AND SOME MID LEVEL CAPPING. HIGH
TEMPS OVER THE DESERTS TODAY WERE SLIGHTLY BELOW NORMAL...SKY HARBOR
TOPPED OUT AT 105...JUST BELOW THE NORMAL OF 106. THE SLIGHTLY COOL
TEMPS CONTRIBUTED TO THE MODEST INSTABILITY LEVELS. ALSO...EASTERLY
STEERING FLOW ALOFT IS SOMEWHAT LAMINAR WITH NO PRONOUNCED
DEFORMATION. ALL OF THIS ADDS UP TO A RELATIVELY LOW GRADE MONSOON
DAY SO FAR WITH THUNDERSTORMS OVER THE DESERTS VERY ISOLATED. PARED
OUR POPS BACK OVER THE CENTRAL DESERTS TO THE 20-30 PCT RANGE...AND
INTO THE TEENS OUT WEST. GIVEN THE ELEVATED MOISTURE AND WIND SPEEDS
IN THE PROFILE...FEEL IT PRUDENT TO KEEP THE POPS GOINGS ALL NIGHT.
THIS COULD A BE NIGHT WHERE STORMS DEVELOP DURING THE NON PRIME TIME
HOURS. ALSO...STORMS CONTINUE TO FORM TO OUR NORTH...IN AREAS EAST
OF PRESCOTT...AND HAVE THE POTENTIAL TO MOVE DOWN OR PROPAGATE DOWN
INTO OUR EASTERN ZONES LATER THIS EVENING OR EVEN INTO THE EARLY
MORNING HOURS. WILL KEEP AN EYE ON THIS POTENTIAL THREAT. AT
LEAST...OUTFLOWS MAY ARRIVE FROM THESE STORMS AND THEY MAY SERVE AS
TRIGGERS FOR MID OR LATE EVENING NEW CONVECTION.
.PREVIOUS DISCUSSION...
THE VERY LARGE UPPER LOW CENTER THAT HAS DOMINATED THE WEATHER OVER
THE SOUTHWESTERN US THE LAST SEVERAL DAYS IS NOW CENTERED OVER
NORTHWEST SONORA MEXICO...JUST TO THE NORTHWEST OF HERMOSILLO. MODEL
OUTPUT CONTINUES IN GOOD AGREEMENT IN THE FORECAST MOVEMENT OF THIS
SYSTEM...TAKING IT WESTWARD ACROSS THE CENTRAL GULF OF CALIFORNIA ON
SATURDAY...THEN NORTHWESTWARD ACROSS NORTHERN AND OFF THE SOUTHERN
CALIFORNIA COAST BAJA ON SUNDAY AND MONDAY...THEN NORTHWARD INTO
CENTRAL CALIFORNIA ON TUESDAY. THE INTERACTION OF THIS LOW CENTER
WITH STRONG RIDGING ALOFT OVER THE GREAT BASIN IS EXPECTED TO KEEP
OUR ENTIRE CWA UNDER DEEP EASTERLY FLOW FROM TODAY ONWARD INTO EARLY
NEXT WEEK. THIS EASTERLY FLOW IS EXPECTED TO BRING CONSIDERABLE
AMOUNTS OF MOISTURE INTO THE REGION...WITH PWATS EXCEEDING 2.00
INCHES AT TIMES ALL THE WAY FROM THE DESERTS OF SOUTH-CENTRAL
ARIZONA INTO SOUTHEAST CALIFORNIA FROM TONIGHT TROUGH THE WEEKEND.
THIS HIGH-LEVEL MOISTURE SURGE COMBINED WITH WHAT HAS BEEN THE MOST
IMPRESSIVE LOW-LEVEL GULF SURGE OF THE SEASON IS EXPECTED TO RESULT
IN A PERIOD OF ABOVE TO WELL-ABOVE RAINFALL CHANCES ACROSS THE
ENTIRE REGION THIS WEEKEND. DEWPOINTS ACROSS SOUTHEAST CALIFORNIA
OVER THE LAST 24 HOURS HAVE JUMPED FROM THE 20S AND 30S YESTERDAY
AFTERNOON INTO THE 70S...OR EVEN NEAR 80F THIS MORNING...WITH LESSER
RISES ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA. AS FAR AS TODAY IS
CONCERNED...THUNDERSTORM ACTIVITY IS LIKELY TO BE REDUCED...OR
DELAYED SOMEWHAT OVER SOUTH-CENTRAL AND SOUTHWEST ARIZONA BY DEBRIS
CLOUDS THAT ARE LEFT OVER FROM LAST NIGHT'S CONVECTION.
HOWEVER...THUNDERSTORM CHANCES ARE EXPECTED TO BE SIGNIFICANTLY
HIGHER FOR THIS EVENING THAN THEY WERE ON YESTERDAY OVER MOST OF
SOUTHEAST CALIFORNIA...WHERE THUNDERSTORMS HAVE YET TO OCCUR. THE
ONLY EXCEPTION IS OVER JOSHUA TREE NATIONAL PARK...WHERE
THUNDERSTORM ACTIVITY IS LIKELY TO BE LESS DUE TO LOWER SURFACE
DEWPOINTS OVER THE REGION.
THE ONLY THINGS THAT COULD LIMIT THUNDERSTORM ACTIVITY ACROSS OUR
CWA ON SATURDAY AND SUNDAY IS IF A LOT OF DEBRIS CLOUDS ARE ADVECTED
IN FROM THE EAST...WHICH WOULD INHIBIT SOLAR HEATING...OR IF THERE
IS ENOUGH ACTIVITY DURING A GIVEN AFTERNOON/EVENING TO COOL THE
COLUMN OVER A LARGE ENOUGH AREA TO INHIBIT THUNDERSTORM ACTIVITY ON
THE FOLLOWING DAY. THE MAIN IMPACTS FROM ANY STORMS THAT DEVELOP IN
THIS VERY MOIST ENVIRONMENT WILL BE HEAVY DOWNPOURS AND POSSIBLE
STRONG WET MICROBURST WINDS...WHICH SHOULD LIMIT THE AMOUNT OF
BLOWING DUST. ALTHOUGH THESE HEAVY DOWNPOURS COULD PRODUCE LOCALIZED
FLASH FLOODING...WIDESPREAD FLOODING IS NOT EXPECTED TO OCCUR SINCE
THERE DOES NOT APPEAR TO BE ANY TRIGGER(YET) THAT WOULD PRODUCE
LARGE-SCALE ORGANIZED THUNDERSTORM ACTIVITY. TEMPERATURES OVER THE
UPCOMING WEEKEND ARE EXPECTED TO BE KEPT BELOW NORMAL BY ALL THIS
MOISTURE AND CLOUDS...WITH SOME LOWER DESERT LOCATIONS LIKELY TO
REMAIN BELOW 100F ON AT LEAST ONE OF THE DAYS.
IT STILL APPEARS THAT A SOMEWHAT QUIETER PERIOD FOR MONSOON ACTIVITY
IS EXPECTED FOR MUCH OF NEXT WEEK...AS THE AFOREMENTIONED UPPER LOW
MOVES INLAND INTO CENTRAL CA...AND INTO THE GREAT BASIN...WHICH
WOULD TURN WINDS TO A MORE SOUTHERLY...THEN SOUTHWESTERLY
DIRECTION...WHICH IS EXPECTED TO BEGIN TO IMPORT DRIER AIR INTO THE
REGION.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
ATTM...STORMS ARE VERY ISOLATED UPSTREAM OF THE CENTRAL
DESERTS...BUT POTENTIAL REMAINS FOR NEW CONVECTION TO AFFECT THE
AIRPORT LATER THIS EVENING OR INTO THE MORNING HOURS. MOISTURE IS
ELEVATED AND NEW STORMS CONTINUE TO DEVELOP OVER HIGHER TERRAIN EAST
OF PRESCOTT. MAY SEE NELY OUTFLOW FROM THESE STORMS MOVE INTO THE
TAF SITES LATER ON...AFTER 05Z...POTENTIALLY GENERATING NEW STORMS
IN THE DESERTS. DUE TO LOWER CONFIDENCE...WILL NOT MENTION ANY
THUNDER IN THE TAFS FOR THE TIME BEING BUT WILL LEAVE VCSH GOING FOR
THIS EVENING. THIS MAY BE A CASE WHERE STORMS DEVELOP AT NON PRIME
TIME HOURS...AFTER MIDNIGHT AND INTO THE MORNING HOURS SATURDAY.
AGAIN...IT WILL BE MOIST AND SOMEWHAT UNSTABLE THRU THE WEEKEND SO
STORM CHANCES WILL REMAIN ELEVATED THRU SUNDAY...WITH CHANCES FOR
STORMS AT NON PRIME TIME HOURS REMAINING A BIT HIGHER THAN CLIMO.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
OVERALL THERE IS A FAIRLY LOW POSSIBILITY OF THUNDERSTORMS AFFECTING
AREA TAF SITES THROUGH SATURDAY EVENING...BUT GIVEN THE ELEVATED
MOISTURE THERE REMAINS A SLIGHT CHANCE FOR A STORM ANYTIME DURING
THE NEXT 24 HOURS. ATTM WILL NOT MENTION ANY WEATHER IN THE
TAFS...WILL JUST KEEP SCT TO BKN MID/HI CLOUDS IN THE
FORECAST...WITH HIGH BASED CU FOR THE AFTN AND EVE HOURS. EXPECT
SOUTHERLY WINDS BETWEEN 10-15 KNOTS THROUGH MUCH OF THE TAF PERIOD
ACROSS THE LOWER COLORADO RIVER VALLEY WITH LIGHTER SOUTHEASTERLY
WINDS AT KIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
ABOVE NORMAL PRECIP CHANCES WILL REMAIN A POSSIBILITY ON MONDAY AS A
AN AREA OF LOW PRESSURE EXISTS THE AREA. A SWITCH TO A SOUTHERLY
FLOW ALOFT WILL LIKELY BRING DRYING CONDITIONS AND ENDING
PRECIPITATION CHANCES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA FOR THE MIDDLE OF NEXT WEEK. HUMIDITIES WILL REMAIN ELEVATED
THROUGH THE ENTIRE PERIOD WITH AFTERNOON HUMIDITIES ONLY DROPPING
INTO THE 20-30 PERCENT RANGE WITH GOOD OVERNIGHT RECOVERY. STORM
COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY WHICH WILL IMPACT
FORECAST WINDS...POTENTIALLY DISRUPTING NORMAL DIURNAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB
PREVIOUS DISCUSSION...PERCHA
AVIATION...CB
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 19, 5:23 AM MST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
523 AM MST FRI JUL 19 2013
AZZ020>023-025>028-201230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
523 AM MST FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...STRONG WIND GUSTS...LIGHTNING AND AREAS OF BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
WEEKEND. AREAL COVERAGE OF STORMS IS EXPECTED TO DECREASE SOMEWHAT
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-201230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
523 AM MST FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...STRONG WIND GUSTS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ030>033-201230-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
523 AM PDT FRI JUL 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...STRONG WIND GUSTS...LIGHTNING AND AREAS OF BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE
WEEKEND. AREAL COVERAGE OF STORMS IS EXPECTED TO DECREASE EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 19, 5:43 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST FRI JUL 19 2013
AZZ027-200130-
MARICOPA AZ-
543 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 630 PM MST
AT 540 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
KAKA TO 12 MILES EAST OF AJO TO 6 MILES SOUTHWEST OF AJO TO 15 MILES
SOUTHWEST OF AJO...AND MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND LOCALLY DENSE BLOWING DUST IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN MARICOPA COUNTY...
RURAL SOUTHWESTERN MARICOPA COUNTY...
LAT...LON 3262 11331 3270 11312 3275 11270 3264 11241
3252 11233 3250 11239 3250 11332
TIME...MOT...LOC 0043Z 110DEG 15KT 3251 11253 3245 11269
3233 11294 3222 11305
18Special weather statement, Jul 19, 6:35 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
635 PM MST FRI JUL 19 2013
AZZ027-200215-
MARICOPA AZ-
635 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 715 PM MST
AT 632 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
BIG HORN TO 15 MILES SOUTH OF GILA BEND AUXILIARY FIELD TO 10 MILES
NORTH OF AJO...AND MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND LOCALLY DENSE BLOWING DUST IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GILA BEND AUXILIARY FIELD... BOSQUE AND GILA BEND...
LAT...LON 3278 11312 3304 11291 3307 11246 3263 11227
3250 11250 3250 11288
TIME...MOT...LOC 0136Z 144DEG 16KT 3277 11249 3268 11277
3254 11293
18Special weather statement, Jul 19, 8:16 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
816 PM MST FRI JUL 19 2013
AZZ028-200400-
PINAL AZ-
816 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 900 PM MST
AT 811 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FLORENCE...MOVING SOUTHWEST
AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND LOCALLY DENSE BLOWING DUST IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
COOLIDGE AIRPORT...
COOLIDGE...
RANDOLPH...
LA PALMA...
LAT...LON 3286 11178 3309 11139 3302 11127 3287 11149
3275 11161
TIME...MOT...LOC 0316Z 037DEG 14KT 3295 11134
18Special weather statement, Jul 19, 9:05 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
905 PM MST FRI JUL 19 2013
AZZ022>024-200445-
GILA AZ-MARICOPA AZ-
905 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 945 PM MST
AT 904 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
CAMP CREEK TO CAMP CREEK TO 7 MILES NORTHWEST OF ROUND VALLEY...AND
MOVING SOUTHWEST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DESERT MOUNTAIN...
CAREFREE AND RIO VERDE...
CAVE CREEK AND MCDOWELL MOUNTAIN PARK...
NEW RIVER...
SCOTTSDALE...
DESERT RIDGE MARKETPLACE AND SCOTTSDALE AIRPORT...
DEER VALLEY AIRPORT...
LAT...LON 3401 11176 3401 11142 3397 11140 3358 11181
3358 11208 3370 11223 3395 11225 3398 11220
3405 11216
TIME...MOT...LOC 0406Z 036DEG 30KT 3401 11190 3389 11179
3384 11161
18Special weather statement, Jul 19, 9:40 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST FRI JUL 19 2013
AZZ022>024-028-200530-
PINAL AZ-MARICOPA AZ-
940 PM MST FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 1030 PM MST
AT 936 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG OUTFLOW AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
BLACK CANYON CITY TO NEW RIVER TO CAREFREE TO FOUNTAIN HILLS TO
GOLDFIELD RANCH TO SUGARLOAF MOUNTAIN...AND MOVING SOUTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GOLDFIELD RANCH...
DESERT RIDGE MARKETPLACE... NEW RIVER... SAGUARO LAKE AND
SCOTTSDALE AIRPORT...
CANYON LAKE... GRANITE REEF DAM AND SALT RIVER TUBING RECREATION
AREA...
DEER VALLEY AIRPORT... FALCON FIELD AIRPORT AND SALT RIVER INDIAN
COMMUNITY...
CAMELBACK MOUNTAIN... DOWNTOWN MESA AND DOWNTOWN SCOTTSDALE...
LAT...LON 3403 11195 3400 11190 3396 11171 3394 11154
3386 11139 3335 11145 3325 11172 3324 11188
3335 11206 3347 11219 3377 11240 3390 11232
3389 11228 3392 11224 3395 11225 3398 11220
3405 11216
TIME...MOT...LOC 0439Z 013DEG 27KT 3400 11211 3388 11209
3374 11193 3361 11178 3362 11166 3367 11152
18Thunderstorm Wind, Maricopa
- When
- July 19, 10:12 PM MST to 10:15 PM MST
- Where
- Maricopa County, 3.64 mi NNW of Phoenix Deer Vly Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.730, -112.100
Strong thunderstorms developed across the northern portion of the greater Phoenix area during the evening hours on July 19th, and they produced gusty and damaging winds estimated to be in excess of 60 mph. According to a trained weather spotter several miles northwest of Deer Valley Airport, at 1012 pm gusty winds blew down several Palo Verde and Mesquite trees. A chain-link fence was also blown over. A Severe Thunderstorm Warning was in effect for the area at the time; it started at 1001 pm and continued through 1030 pm.
Heavy Rain, Maricopa
- When
- July 19, 10:15 PM MST to 11:30 PM MST
- Where
- Maricopa County, 2.69 mi WNW of Bumstead to 6.25 mi NE of Phoenix Deer Vly Arp
- Reported by
- Trained Spotter
- Coordinates
- 33.590, -112.390
Scattered thunderstorms brought locally heavy rainfall to portions of the northern greater Phoenix metropolitan area during the late evening hours on July 19th. The heavy rain affected communities from Surprise and Sun City northwestward towards Cave Creek. The heavy rain began around 1015 pm and continued through 1130 pm. At 11 pm, a trained weather spotter 5 miles northwest of Desert Ridge Marketplace measured 1.5 inches of rain that fell within 45 minutes near Dynamite and North Cave Creek Road. Another trained spotter in Surprise also measured 1.5 inches of rain within a 45 minute period in the area of North Reems and West Cholla, about 2 miles west of Waddell. The rain began falling at approximately 1030 pm. In both cases, the heavy rain led to widespread, although relatively minor, street flooding. The heavy rain also led to the issuance of an Urban and Small Stream Flood Advisory for much of the northern greater Phoenix area beginning at 1148 pm and effective through 145 am the next day.
Thunderstorm Wind, Maricopa
- When
- July 19, 10:20 PM MST to 10:30 PM MST
- Where
- Maricopa County, 2.7 mi SW of Sunnyslope
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 33.550, -112.110
Strong thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during the evening hours on July 19th. The storms generated gusty winds estimated to reach or exceed 65 mph. According to a trained weather spotter, at 1020 pm near 25th Avenue and West Happy Valley Road, 25 foot long tree branches were blown down. Winds estimated to be at least 50 mph were strong enough to shake vehicles in the area. In addition, another trained spotter 5 miles north of central Phoenix reported a large tree uprooted at 1020 pm by winds estimated to be at least 65 mph. The diameter of the trunk was estimated at 15 inches. The uprooted tree was located at the intersection of 16th Street and Greenway Parkway. A Severe Thunderstorm Warning was in effect for the area; it was issued at 1001 pm and continued until 1030 pm.
Thunderstorm Wind, Maricopa
- When
- July 19, 10:30 PM MST to 10:45 PM MST
- Where
- Maricopa County, 5.46 mi W of Phoenix Deer Vly Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 33.674, -112.175
Strong thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during the evening hours on July 19th. The storms generated gusty winds estimated to reach or exceed 65 mph. According to a broadcast media report, at around 1030 pm in the Arrowhead Lakes neighborhood near Loop 101 and 59th Ave., multiple trees were uprooted along with other significant tree limb damage throughout the neighborhood. Some trees fell on homes causing minor home damage. There was also some minor roof damage to a tile roof. A Severe Thunderstorm Warning was in effect for the area; it was issued at 1001 pm and continued until 1030 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 19 to 21, 20138 deaths · 9 events
- Lightning Strike in Arizona, July 19, 20131 death · 1 event
- Flash Flooding and Dust Storm in Nevada, July 19 to 22, 2013$2.2 million · 1.75 in hail · 14 events
- Wildfire in Washington, July 19 to 20, 2013$1.5 million · 1 event
- Damaging Winds in Vermont, July 19, 2013$385,000 · 65 kt wind · 29 events
- Hail and Lightning Strike in New York, July 19, 201312 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Michigan, July 19 to 20, 2013$43,000 · 1 in hail · 61 events
- Damaging Winds in Michigan, July 19, 2013$440,000 · 61 kt wind · 7 events
- Damaging Winds in New York, July 19, 2013$250,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 19, 2013$195,000 · 61 kt wind · 19 events
- Flash Flooding and Hail in New Mexico, July 19, 2013$188,000 · 1 in hail · 15 events
- Flash Flooding in New Mexico, July 19 to 20, 2013$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466232, 466249, 466241, 470169.